Thrombolysis in Pulmonary Embolism

An elderly female was admitted under the care of the orthopaedic team with a 2 week history of decreased mobility due to right knee pain. She had a past medical history of chronic atrial fibrillation, treated with amiodarone, and asthma which was well controlled on salbutamol inhalers. She was not on warfarin. Bony injury was ruled out clinically and radiologically and she was treated with simple analgesia. Whilst on the ward, she deteriorated acutely after complaining of shortness of breath. A cardiac arrest call was put out.

On arrival of the cardiac arrest team, she had a cardiac output. On examination, she was hypotensive (BP 70/50 mmHg) with a heart rate of 55 bpm. She was markedly cyanosed with a respiratory rate of 30 breaths per minute with oxygen saturation of 75% on high flow oxygen through a reservoir bag. Her Glasgow Coma Score was 7 (E1V2M4). There was no evidence of calf swelling or tenderness. Arterial blood gas analysis revealed marked type 1 respiratory failure – pH 7.2, pO2 5.4kPa, pCO2 7.8kPa, HCO3 19mmol/l and lactate 4mmol/l .

She was rapidly intubated, and resuscitated with a total of four litres of crystalloids and colloids. Invasive blood pressure monitoring was established. A clinical diagnosis of acute pulmonary embolus was made. She remained unstable despite resuscitation, requiring frequent boluses of vasopressors and adrenaline thus being too unstable to be transferred for a CT pulmonary angiogram. A bedside echocardiogram showed a markedly dilated right heart with elevated right heart pressures. There was paradoxical movement of the interventricular septum. Left ventricular function was also slightly impaired.

It was decided to thrombolyse the patient. As alteplase was being readied, the patient arrested. The initial rhythm was pulseless electrical activity with a rate of 40 beats per minute. She was resuscitated as per Advanced Life Support (ALS) guidelines and received adrenaline and atropine intravenously. After two cycles of cardio-pulmonary resuscitation (CPR) and the administration of thrombolysis, she regained cardiac output but remained hypotensive and hypoxic. An adrenaline infusion was commenced through a peripheral line. Despite this, she arrested six further times with increasing inotropic support requirement. After two hours from the initial cardiac arrest call, the decision was made to stop resuscitation.

Post-mortem results confirmed the presence of a large pulmonary embolus as well as bilateral deep venous thromboses (DVTs).

What is the evidence for the use of thrombolysis in pulmonary embolism?Read More »

Advertisements
Steroids in Cervical Spine Injury

Steroids in Cervical Spine Injury

A previously fit and well 46 year-old was admitted via the emergency department having sustained a neck injury whilst horse riding. She was unable to move her arms and legs immediately after the fall. On arrival to the Emergency Department, she was alert and orientated. Examination of the cardiovascular and respiratory system was unremarkable although there was evidence of diaphragmatic breathing.

Examination of her neurological system revealed:

•A sensory level at C6
•Absent upper limb reflexes except for brisk bicep reflex bilaterally
•⅖ power in shoulder abductors bilaterally
•Flaccid paralysis of her lower limbs
•No anal tone

She was initially managed in a hard neck collar with full spinal immobilisation. CT brain was reported to be normal. CT neck showed an obviously displaced fracture of C5 and C6 vertebral bodies. She was transferred to the intensive care unit for cardiovascular, respiratory and neurological monitoring while a definitive treatment plan was being considered. After discussions with the orthopaedic surgeons, it was decided not to commence high-dose steroids. This decision was reinforced after discussion with the local neurosurgical and spinal units. It was also decided not to surgically stabilise the c-spine due to the higher risk of respiratory complications. She was transferred to the spinal rehabilitation unit after 2 days.

What is the role of steroids in cervical spine injury?Read More »

Diagnosing Ventilator Acquired Pneumonia

Diagnosing Ventilator Acquired Pneumonia

A 65 year old woman developed a left lower lobe hospital acquired pneumonia following a elective laparoscopic procedure for which she was ventilated for 4 days. Twenty four hours post extubation, she developed hypoxic respiratory failure with bilateral patchy shadowing on chest X-ray. She was reintubated and subsequently grew Pseudomonas aeruginosa from tracheal aspirate.

How do we diagnose Ventilator Associated Pneumonia (VAP)?Read More »

Pulmonary Vasculitis and Haemorrhage

Pulmonary Vasculitis and Haemorrhage: The Role of Plasmapharesis

A 65 year old woman investigated for malaise by her GP and found to have a creatinine of 993 and urea of 47.3. She was admitted to hospital to await renal assessment and commencement of dialysis, but became acutely breathless and hypoxic. CXR showed bilateral pulmonary consolidation. She was intubated due to her respiratory failure and frank blood was suctioned from her tracheal tube. Investigations for pulmonary-renal syndromes led to a positive cANCA and a presumptive diagnosis of Wegener’s granulomatosis. She was pulsed with methylprednisolone and commenced plasmapheresis. Despite this she continued to deteriorate and subsequently died.

What is the role of plasmapheresis in pulmonary vasculitides and pulmonary haemorrhage?

Read More »

Organ Donation After Cardiac Death

DCD Organ Donation: Eligibility and Contra-indications

A 35 year old man sustained a severe penetrating traumatic brain injury. His injuries were deemed to be unsurvivable, but he was not brainstem dead. He was on the organ donor register, and his family were keen to proceed with donation. He was admitted to the ICU to manage his end of life care and facilitate organ donation after circulatory death.

What are the eligibility criteria and contra-indications to organ donation after circulatory death?Read More »

Toxic Epidermal Necrolysis

Toxic Epidermal Necrolysis

A young woman presented with a 2 week history of fever, sweats and had developed a maculopapular rash. She had been commenced on oral antibiotics a week earlier for a presumed lower respiratory tract infection. After her admission, her rash developed into generalised bullous lesions and she became hypotensive and oliguric. A dermatologist diagnosed toxic epidermal necrolysis.

How should Toxic Epidermal Necrolysis be managed?
Read More »

ICP Monitoring in Non-Traumatic Intracranial Haemorrhage

ICP Monitoring in Non-Traumatic Intracranial Haemorrhage

A middle aged man had a sudden collapse with no precipitating features. His GCS on presentation was 3, with unequal but reactive pupils and CT brain showed a large subarachnoid bleed with midline shift. Neurosurgical opinion was to observe for clinical improvement, after which an intervention might be indicated. He was sedated on ICU and his MAP maintained above 80mmHg with noradrenaline. Nimodipine was commenced and mannitol was administered. After 24 hours he had a sedation hold and he began to localise and open eyes spontaneously. He was transferred to the neurosurgical unit.

Should all patients with non-traumatic intracranial haemorrhage have intracranial pressure (ICP) monitoring established?Read More »